Kentucky, 2024

Strong Wind in Kentucky, April 3, 2024

April 3, 2024 · NWS PAH · 8 events in 8 counties and zones

A strengthening upper low slowly drifting in the Southern Great Lakes to Northern Ohio Valley produced gusty winds out of the WNW across the Quad State. Wind gusts were 30-40 mph areawide for the midday to afternoon hours, with gusts of 40-45 mph at several AWOS and KY Mesonet sites in Western Kentucky, mainly north and east of Land Between the Lakes.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strengthening upper low slowly drifting in the Southern Great Lakes to Northern Ohio Valley produced gusty winds out of the WNW across the Quad State. Wind gusts were 30-40 mph areawide for the midday to afternoon hours, with gusts of 40-45 mph at several AWOS and KY Mesonet sites in Western Kentucky, mainly north and east of Land Between the Lakes. Wrap-around showers occurred with small graupel occurring in many of these showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 10:08 AM CST, 52 minutes earlier. Its key messages:

  • Gusty winds continue today with gusts of 30-40 mph possible.
  • Wrap around light showers are expected today, mainly this afternoon and evening, while a few isolated thunderstorms are possible in the afternoon. Small hail or graupel may accompany showers or storms, and a cold air funnel or two cannot be ruled out.
  • Cooler than average temps through Friday then a warming trend through Monday.
  • Eclipse viewing looks good...for now.
Area forecast discussion, Apr 3, 10:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1108 AM CDT Wed Apr 3 2024

.KEY MESSAGES...

- Gusty winds continue today with gusts of 30-40 mph possible.

- Wrap around light showers are expected today, mainly this
  afternoon and evening, while a few isolated thunderstorms are
  possible in the afternoon. Small hail or graupel may accompany
  showers or storms, and a cold air funnel or two cannot be
  ruled out.

- Cooler than average temps through Friday then a warming trend
  through Monday.

- Eclipse viewing looks good...for now.

&&

.UPDATE...
Issued at 1108 AM CDT Wed Apr 3 2024

Showers and a thunderstorm or two are moving across the Quad
State early this morning. Some of these showers have produced
either small hail or graupel, a trend that is likely to continue
through the afternoon. An updated SPS has been issued for this,
along with the possibility of a cold air funnel or two occurring
this afternoon.

&&

.DISCUSSION...
Issued at 321 AM CDT Wed Apr 3 2024

The upper level low is expected to slowly move through the southern
Great Lakes and northern Ohio Valley today into tomorrow. Today will
be much colder behind yesterday's cold front with highs about 10
degrees below average (in the 50s today). Gusty winds will also
continue today out of the west-northwest at 20-30 mph with gusts of
30-40 mph. Wrap around precip is expected today as well, mainly this
afternoon and evening with additional rainfall totals of a
quarter inch or less. While it is rather cold aloft (-2 to -4 at
850 mb and - 24 to -28 at 500 mb) it looks to be slightly too
warm in the low levels (and possibly too dry) for snow to really
mix in or make it to the sfc anywhere today.

Thursday the upper low moves east over the northeast CONUS. We could
have another quick shot of wrap around precip Thursday afternoon,
mainly in the northeast. Winds will still be breezy but not as
strong as today. Lows will be in the 30s which could be concerning
for frost/freeze potential if winds lighten up enough and skies
clear out.

Conditions look to be dry Friday and Saturday with narrow ridging
aloft over the Plains that moves overhead on Saturday. Friday kicks
off a warming trend through Monday with highs in the 50s and lower
60s (over SEMO). Friday will be another cold night though, and
likely the better chance for frost/freeze concerns depending on
cloud cover and winds.

Right now it's about a 50/50 split in the ensembles with the
placement of the next upper level low over the northern Plains
Sunday night. According to cluster analysis 52% of ensembles have
the upper low centered over western SD and the other 48% have it
centered over the southeast corner of SD where it meets NE.
This low will then pull Gulf moisture north through the area on
Sunday resulting in precip chances as early as Saturday
overnight lasting through Sunday night. Then the low wobbles
north toward the Canadian border and cuts off the Gulf flow,
allowing us to be dry on Monday for the eclipse. As this upper
low moves northeast a secondary low in the base of the trof over
the southwest moves up through the southern Plains on Tuesday,
restoring our flow of Gulf moisture and subsequent rain chances.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 625 AM CDT Wed Apr 3 2024

Main concerns today will be the strong, gusty winds out of the
west-northwest. Expecting gusts to around 25-30 kts at times.
Showers will also be moving through the area along with lower
MVFR cigs. Showers may mix down locally higher gusts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Apr 3, 9:03 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1003 AM CDT Wed Apr 3 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041515-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1003 AM CDT Wed Apr 3 2024 /1103 AM EDT Wed Apr 3 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon; however,
severe weather is not expected. Some showers or storms today may
include small hail. Outside of thunderstorms, strong wind gusts
to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Friday
night offers the best chance of this occurrence.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail are appreciated.

In the hours before

Special weather statement, Apr 3, 9:21 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1021 AM CDT Wed Apr 3 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1021 AM CDT Wed Apr 3 2024 /1121 AM EDT Wed Apr 3 2024/

...Strong Wind Gusts And Small Hail Possible Today...

Due to a tight pressure gradient, expect strong gusty west-
northwest winds today with gusts up to around 40 mph possible.
Showers and isolated afternoon thunderstorms may mix down higher
gusts at times. Small hail is possible today, even with non-
thunderstorm showers. A cold air funnel or two may also occur.
Secure any loose objects and be cautious when driving high profile
and lightweight vehicles.

ATL
Local storm report, Apr 3, 10:23 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1123 AM CDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     Tstm Wnd Dmg     Cutler                  38.03N 89.57W
04/02/2024                   Perry              IL   Emergency Mngr

            Tree downed onto a trailer in Culter. Time
            estimated by radar.

0415 AM     Tstm Wnd Dmg     2 ENE Bell City         37.04N 89.78W
04/02/2024                   Stoddard           MO   Public

            Damage to a barn.

0415 AM     Hail             4 WNW Golden Gate       38.37N 88.28W
04/02/2024  E1.50 Inch       Wayne              IL   Public

            Report from mPING of 1.5 inch hail.

0437 AM     Tstm Wnd Dmg     3 SE Makanda            37.59N 89.20W
04/02/2024                   Union              IL   Public

            Several snapped trees and siding removed
            from a home.

0446 AM     Tstm Wnd Dmg     5 N Goreville           37.63N 89.00W
04/02/2024                   Williamson         IL   Trained Spotter

            Several mature trees blown over or snapped.
            Possible tornado.

0450 AM     Tornado          5 W Creal Springs       37.61N 88.92W
04/02/2024                   Williamson         IL   Trained Spotter

            Sporadic trees and power poles snapped in
            the North Shoreland Subdivision.

0450 AM     Tstm Wnd Dmg     5 W Creal Springs       37.63N 88.92W
04/02/2024                   Williamson         IL   Trained Spotter

            Two large trees down, including an uprooted
            oak tree and a pine tree snapped.

0455 AM     Tstm Wnd Dmg     5 NE Creal Springs      37.69N 88.81W
04/02/2024                   Williamson         IL   Trained Spotter

            Roof damage to outbuildings, tree snapped,
            and boat blown around.

0535 AM     Tstm Wnd Dmg     5 E Maunie              38.01N 87.97W
04/02/2024                   Posey              IN   Trained Spotter

            Barns and sheds destroyed. Possible tornado.

0540 AM     Tstm Wnd Dmg     3 NE Mount Vernon       37.97N 87.87W
04/02/2024                   Posey              IN   Public

            Severe damage to a barn, including a
            destroyed wall and roof removed. Debris
            thrown about 100 feet away from the
            structure. Possible tornado.

0541 AM     Tstm Wnd Dmg     3 NE Mount Vernon       37.98N 87.87W
04/02/2024                   Posey              IN   Public

            Several trees uprooted and snapped. Damage
            to structures in the area. Possible tornado.

0542 AM     Tornado          7 SE New Harmony        38.07N 87.83W
04/02/2024                   Posey              IN   Public

            Severe tree damage in a concentrated path.
            Possible tornado.

0542 AM     Tstm Wnd Dmg     7 S Poseyville          38.06N 87.80W
04/02/2024                   Posey              IN   Public

            Severe tree damage in a concentrated path.
            Possible tornado.

0543 AM     Tstm Wnd Dmg     8 S Poseyville          38.06N 87.74W
04/02/2024                   Posey              IN   Public

            Significant tree damage reported. Possible
            tornado.

0547 AM     Tstm Wnd Dmg     8 W Darmstadt           38.05N 87.72W
04/02/2024                   Posey              IN   Public

            Trees downed and snapped. Shingle damage to
            a house. Fences blown down.

0547 AM     Tstm Wnd Dmg     5 S Cynthiana           38.11N 87.71W
04/02/2024                   Posey              IN   Public

            Severe roof damage to a house. House is not
            habitable. Possible tornado.

0549 AM     Tstm Wnd Dmg     8 W Darmstadt           38.05N 87.71W
04/02/2024                   Posey              IN   Public

            Several trees snapped with their trunks
            twisted. East-facing part of a barn roof
            removed. Possible tornado.

0549 AM     Tstm Wnd Dmg     3 W Darmstadt           38.09N 87.63W
04/02/2024                   Vanderburgh        IN   Public

            Several evergreen trees down across a wide
            area. Additional trees with large limbs
            down. Power lines down.

0549 AM     Tornado          4 SE Cynthiana          38.15N 87.66W
04/02/2024                   Vanderburgh        IN   Public

            Severe damage to a house. Possible tornado.

0550 AM     Tstm Wnd Dmg     6 SW Darmstadt          38.04N 87.68W
04/02/2024                   Vanderburgh        IN   Public

            Damage to the Town and Country Mobile Home
            Court, including several trees snapped and
            uprooted, siding and skirting pulled off
            homes, and awnings blown hundreds of feet.
            Possible tornado.

0553 AM     Tstm Wnd Dmg     3 NW Evansville         38.02N 87.58W
04/02/2024                   Vanderburgh        IN   Public

            Large tree uprooted and fell on a car.
            Significant shingle damage.

0553 AM     Tornado          3 N Darmstadt           38.13N 87.57W
04/02/2024                   Vanderburgh        IN   Public

            Several trees uprooted. Roof to a garage and
            home damaged. Pole barn severely damage.
            Possible tornado.

0553 AM     Tornado          4 NW Evansville         38.03N 87.59W
04/02/2024                   Vanderburgh        IN   Public

            Significant shingle damage to a house.

0554 AM     Tstm Wnd Dmg     3 W Melody Hill         38.04N 87.56W
04/02/2024                   Vanderburgh        IN   Public

            Two large trees uprooted.

0555 AM     Tstm Wnd Dmg     3 NW Evansville         38.02N 87.57W
04/02/2024                   Vanderburgh        IN   Public

            Fence blown down and shed moved by high
            winds.

0555 AM     Tstm Wnd Dmg     2 E Darmstadt           38.08N 87.54W
04/02/2024                   Vanderburgh        IN   Public

            Extensive and severe tree damage. Several
            tall poplar trees snapped. Some nearby trees
            fell onto homes. Possible tornado.

0557 AM     Tstm Wnd Dmg     1 NE Evansville         37.99N 87.53W
04/02/2024                   Vanderburgh        IN   Public

            Small metal storage barn blown over. Fences
            blown down.

0557 AM     Tstm Wnd Dmg     Melody Hill             38.03N 87.51W
04/02/2024                   Vanderburgh        IN   Public

            Large tree down as well as numerous large
            branches. Fence also blown down.

0557 AM     Tstm Wnd Dmg     1 E Evansville          37.99N 87.52W
04/02/2024                   Vanderburgh        IN   Public

            Eight inch tree limb down.

0558 AM     Tstm Wnd Dmg     2 E Melody Hill         38.04N 87.48W
04/02/2024                   Vanderburgh        IN   Public

            Large tree limbs down. Camper pushed then
            rolled over. Metal shed wall damaged.

0602 AM     Tstm Wnd Dmg     3 N Newburgh            37.99N 87.39W
04/02/2024                   Warrick            IN   Public

            Large pine tree with limbs down, damaging a
            fence.

0605 AM     Tstm Wnd Dmg     3 SE Chandler           38.02N 87.33W
04/02/2024                   Warrick            IN   Public

            Several trees downed in the neighborhood and
            a destroyed shed.

0610 AM     Tstm Wnd Dmg     2 S Boonville           38.01N 87.26W
04/02/2024                   Warrick            IN   Public

            Several trees uprooted and snapped.

0610 AM     Tstm Wnd Dmg     Boonville               38.04N 87.27W
04/02/2024                   Warrick            IN   Public

            Carport destroyed and damage to a house.

0611 AM     Tstm Wnd Dmg     5 NE Boonville          38.10N 87.22W
04/02/2024                   Warrick            IN   Public

            Trees tops removed.

0612 AM     Tstm Wnd Dmg     5 SE Boonville          38.01N 87.20W
04/02/2024                   Warrick            IN   Public

            Greenhouse knocked down. Measured wind gusts
            of 54 mph.

0335 PM     Tstm Wnd Dmg     1 SE Evansville         37.98N 87.53W
04/02/2024                   Vanderburgh        IN   Trained Spotter

            Three pine trees with snapped trunks. Wind
            speed estimated around 75 mph.

&&
Local storm report, Apr 3, 10:26 AM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1126 AM CDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     Tstm Wnd Dmg     7 SE New Harmony        38.07N 87.83W
04/02/2024                   Posey              IN   Public

            Corrects previous tornado report from 7 SE
            New Harmony. Severe tree damage in a
            concentrated path. Possible tornado.

&&

DWS
Local storm report, Apr 3, 10:27 AM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1127 AM CDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     Tstm Wnd Dmg     5 W Creal Springs       37.61N 88.92W
04/02/2024                   Williamson         IL   Trained Spotter

            Corrects previous tornado report from 5 W
            Creal Springs. Sporadic trees and power
            poles snapped in the North Shoreland
            Subdivision.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Henderson

When
April 3, 11:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 3, 1:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
April 3, 1:00 PM CST to 5:00 PM CST
Where
Crittenden forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
April 3, 1:00 PM CST to 5:00 PM CST
Where
Calloway forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
April 3, 1:00 PM CST to 5:00 PM CST
Where
Hopkins forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
April 3, 1:00 PM CST to 6:00 PM CST
Where
Muhlenberg forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
April 3, 1:00 PM CST to 6:00 PM CST
Where
Christian forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
April 3, 1:00 PM CST to 6:00 PM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171454, 1171455, 1171456, 1171457, 1171458, 1171459, 1171460, 1171461.